Thunderstorm Wind, Sussex
- When
- July 6, 9:10 PM EST
- Where
- Sussex County, Bridgeville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.733, -75.600
A severe thunderstorm uprooted giant trees, ripped pieces of roofs off of buildings, mangled metal signs and toppled utility poles in Bridgeville. It also flipped several refrigerated trailers and toppled farm irrigation systems.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm uprooted giant trees, ripped pieces of roofs off of buildings, mangled metal signs and toppled utility poles in Bridgeville. It also flipped several refrigerated trailers and toppled farm irrigation systems. Three utility poles were toppled along Delaware State Route 404. A section of one roof was found wrapped around a transmission line. A huge downed tree smashed the guest house and garage of a home on Delaware State Route 404. The wind also blew out a windshield of a vehicle. About 3,000 homes and businesses throughout Sussex County including Bridgeville and Greenwood lost power during the evening because of the severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 6, 2:25 PM EST, 6 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 325 PM EDT SUN JUL 6 2003 FCST PKG WILL BE LEANING TWD THE ETA SOLN. LIKE ITS SLOR CFP TIMING ON WED WHICH USUALLY DOES WORK BETTER DURG THE SUMMER. ALSO THE UKMET AND CAN SEF APR SLOR THAN THE 12Z GFS WITH THE CFP. OUR BRIEFLY DRIER WX IS ABT COMING TO AN END AND WE SHLD HAVE SOME RETURN FLOW/WAA INDCD PCPN ON MON. ETA/S CONVECTIVE PARAMETERS ARE OVERDONE FOR TUE. THE QUES BCMS HOW MUCH TO SCALE THEM BACK. WHAT DOES NOT APR OVERDONE IS THE PTNL FOR MORE WDSPRD MID 90S AS CORE OF HOTTEST AIR MOVES ACRS OUR CWA THAT DAY. CONFID ABT EXTDD PERIOD IS LOW DUE TO SOUNDG TO SOUNDG CHGS IN THE MDL. OLD RMNTS OF MCS GONE PAST NEVER DIE EASY. THAT WAS THE CASE LAST NGT AS IT COUPLED WITH AN OUTFLOW BOUNDARY FROM EVE CONVECTION ARND PHL TO ENERGIZE A FEW MORE SVR TSRA IN OUR SERN CWA. THE PICT IS NOT MUCH DIF TDY AS THERE IS ONE OBVIOUS VORTEX IN NERN OH WHICH GETS COUPLED WITH SOME LLVL THETA E ADVT LTR TDY. THIS SHLD DRIFT EWD INTO OUR CWA THIS EVE. ON THE SRN FLANK MID 70S DEW PTS HAVE NEVER BEEN FLUSHED FROM VA. SFC WINDS ARE SLOLY BACKING TO THE SW OVR US AND THIS MAY SET UP AGAIN ANOTHER EVE WDLY SCTD CONVECTION. LIKE YDA AND WE CAN SAY LIKE TMRW THE STGST WINDS AND CLOSEST PROX TO THE JET WILL BE ALG OUR NRN ZONES. BUT DOWN HERE THETA E DROPS WITH HGT ARE AGN ABT 25C AND GIVEN HOW DEEP BLUE THE SKIES ARE...ITS BELIEVABLE. THUS WE WILL CONT THE CHC OF TSRA INTO THIS EVE. A SLICE OF OUR CENTRAL CWA MAY ESCAPE BTWN THESE FLASH POINTS. AGAIN ONE OR TWO COULD BCM A SVR PULSER...HOPEFULLY NOT WITH THE LIFETIME OF THE ONE FROM THE LWR SUSQ VLY YDA. WITH WAA FCSTD TO NOT OCR TIL MON...DO NOT SEE HOW PCPN WILL MOVE IN TWD MRNG. BLV CONVECTION WILL DISPT AS IT HAS THE LASDT COUPLE OF NGTS IN OUR CWA +/- MIDN. THE ETA HAS BACKED OFF FROM ITS WAA INDCD PCPN ON MON. THE GFS STILL SHOWS SOME DECENT WAA...BUT IT SEEMS SUFFERING FROM GRID SCALE FEEDBACK THRU THE GREAT LAKES AND MAY BE OVERDOING IT. ALSO ITS FARTHER N POSN OF HVY RAIN IS BUCKING THE MEAN FLOW AND JUICIER AIR. WE WILL KEEP POPS IN CHC CAT FOR THE DAY AND EVE ON MON. TMRW CLDS MAY BE OUR FRIEND FIRST KEEPING THE TEMPS DOWN AND SECOND LWRG OUR SVR THREAT. FCSTD CAPES/LI(S) AND TTS ARE MDT FOR CONVECTION AND THE THETA E DROP WITH TEMP IS FCSTD TO BE NOT AS STEEP AS TDY. FULL SUN MACROS ARE ARND 90...SO WILL NOT BE FOLLOWING HOTTER NGM. HEAT INDICES SHLD TOP OUT NEAR CRIT FOR MAJOR URBAN AREAS SO CUR PLANS ARE TO LET EXCESSIVE HEAT WRNG EXPIRE AND ISSUE AN SPS ABT MORE PBLMS FOR TUE. TUE APRS TO BE AN INTERESTING DAY...ESP IN THE ETA/S WORLD. FCSTD CAPES GO TO 3500...LI/S DROP TO -10 AND SOMEHOW WE GET NO FCSTD MSRBL PCPN. THERE IS A FCSTD LEE SIDE TROF AND EVEN WITH THE CDFNT MILES AWAY...THE THETA E DROP GOES TO 30C. WE WOULD ALMOST BET THE OCEANSIDE VILLA THAT THE FCST WILL CALM DOWN COME TUE...ESP SINCE IT LOOKS LIKE THE ETA INITS THIS FROM A COMPLEX IN OH ON MON. THERE IS PLENTY OF WIGGLE ROOM EVEN IN A CALMER ATMOS FOR THUNDER ON TUE AFTN AND WE/LL CONT THE MNTN WHERE THEY ARE. WE WILL THEN INCLUDE IT ALL ZONES TUE EVE. FULL SUN MACROS ARE IN THE MID 90S WHICH AGREE WITH GUID. WOULD EXPECT DEWPTS TO BE HIER THAN ETA MOS AND THUS HI OF 100 WILL PBLY BE MET AGAIN IN URBAN LOCNS. MOVING FNT A BIT FASTER ON WED...SO THIS MAY BE A ONE DAY HEAT EVENT. THE ETA IS SLOR TO MOVE THE CDFNT THRU THAN THE GFS ON WED. FOR NOW THIS IS PREFERRED GIVEN ITS JULY AND BACKING BY OTHER MDLS. THUS WE/LL CONT A CHC OF TSRA FOR MOST OF OUR CWA. WITH THE CORE OF THE HOT AIR OFSHR AND MORE CLDS/DEBRIS...WED MAY BE A BIT MORE BEARABLE...BUT NOT BY MUCH. EXTDD: NOT MUCH CONFID WITH EXTDD FCST AS BIG CHGS IN THE MDLS FROM YDA. THEY ARE BASICALLY SPLIT THE LARGE TROF OF YDA INTO TWO DISTINCT PIECES. WHL LOGICAL FOR SUMMER IT LENDS ITSELF TO BIG TIMING DIFS WITH RESPECT TO WED NGT THRU FRI. ONE CAN POINT TO ANY MED RNG MDL AND FIND A DIF SOLN FOR THOSE DAYS. THIS FCST PKG WILL LEAN TWD THE 06Z GFS WHICH SEEMS TO BE A CALMER GENTLER SOLN TO THE ECMWF. WHL OVERLY ENERGETIC IT HAS HAD THE LEAD OVER THE OTHER MED RNG MDLS WITH RESPECT TO FCSTG THIS CHG. THE LEAD LOW ON THE 12Z GFS FOR THU MRNG FOR NOW APRS TO BE MORE GRIDSCALE PBLMS AND WAS NOT FOLLOWED. MARINE: NO PBLMS. .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...NONE. TFG
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 328 AM EDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED FOR HIGHLY URBANIZED AREAS OF SOUTHEAST PENNSYLVANIA...NEW JERSEY AND DELAWARE. ALSO OVER THE REST OF THE AREA...HEAT INDICES WILL ALSO BE WELL INTO THE 90S APPROACHING 100. SEE THE LATEST STATEMENT UNDER PHLNPWPHI OR WWUS71 KPHI FOR THE LATEST INFORMATION ON THE HEAT WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE BEST CHANCE FOR THUNDERSTORMS WILL BE WITH A COLD FRONT THAT SHOULD MOVE THROUGH LATE WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. RNS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
815 PM EDT SUN JUL 06 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM MANNINGTON NJ WIND DAMAGE
07/06/03 SALEM A FEW TREES DOWN.
0545 PM VINELAND NJ WIND DAMAGE
07/06/03 CUMBERLAND POWERLINES DOWN.The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376609.